Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Oct 21, 2004, 3:50 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2004, 3:50 PM MST (22:50 UTC)
- Expired
- Oct 21, 2004, 6:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 182 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 212249
FFWFGZ
AZC005-220245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 PM MST THU OCT 21 2004
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
* UNTIL 745 PM MST
* AT 342 PM MST...SUPAI LAW ENFORCEMENT OFFICIALS REPORTED HAVASU
CREEK WAS OUT OF ITS BANKS UPSTREAM FROM THE VILLAGE OF SUPAI. THE
SUPAI CAMPGROUND HAS BEEN EVACUATED.
* OTHER LOCATIONS IN THE WARNING INCLUDE HUALAPAI HILLTOP TRAIL FROM
THE HUALAPAI HILLTOP TO SUPAI.
DOPPLER RADAR INDICATES MODERATE TO LOCALLY HEAVY RAINFALL WILL
CONTINUE IN THE CATARACT/HAVASUPAI DRAINAGE BASINS FOR THROUGH AT
LEAST 6 PM MST.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.
LAT...LON 3583 11282 3557 11222 3604 11231 3628 11263
3628 11280
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 3:30 PM MST, 20 minutes earlier.
Area forecast discussion, Oct 21, 3:30 PM MST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF 330 PM MST THU OCT 21 2004 .SYNOPSIS...A STRONG PACIFIC STORM AND COLD FRONT WILL CONTINUE TO MOVE ACROSS THE SOUTHWEST THIS EVENING BRINGING WIDESPREAD HEAVY RAIN AND MOUNTAIN SNOWS. AHEAD OF THE COLD FRONT...WINDS WILL BE STRONG AND GUSTY THIS EVENING. SIGNIFICANT RAINFALL IS EXPECTED OVER PORTIONS OF COCONINO AND YAVAPAI COUNTIES THIS EVENING...AND THERE IS A THREAT OF FLOODING FROM HEAVY RAINFALL. SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED OVER THE HIGHER TERRAIN. && .DISCUSSION...MODERATE RAIN AND SNOW EXPECTED TO CONTINUE WEST OF A LINE FROM PAGE TO FLAGSTAFF TO BLACK CANYON CITY. REPORTS FROM WESTERN COCONINO COUNTY AND WESTERN YAVAPAI COUNTY SHOWS THAT ON THE AVERAGE 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN WITH SOME AREAS FROM FRAZIER WELLS SOUTH TO GOODWIN MESA HAVE RECEIVED 3 TO 4 INCHES OF RAIN. A URBAN AND SMALL STREAM FLOOD ADVISORY WAS ISSUED AT 925 AM MST. ALSO SOME REPORTS OF ROCK SLIDES AND FLOODING IN PORTIONS OF WESTERN YAVAPAI COUNTY WEST OF PRESCOTT CAME IN EARLIER TODAY. THE ETA12 SPEED OF THE PRECIP BAND HAS BEEN DOING FAIRLY WELL... WHERE AS THE GFS HAS BEEN TOO FAST. AT ANY RATE BOTH MODELS ACCELERATE THIS SYSTEM TO NORTHEAST OVERNIGHT IN RESPONSE TO THE UPSTREAM SHORTWAVE ENTERING NORTHERN NEVADA. MAIN CONCERN FOR THE OVERNIGHT INTO FRIDAY MORNING TIME PERIOD...WILL BE DROPPING SNOW LEVELS AND THE POSSIBILITY OF APPRECIABLE AMOUNTS OF SNOW ABOVE 6500 FEET...AT LEAST ALONG THE MOGOLLON RIM INTO THE WHITE MOUNTAINS. IT APPEARS FROM THE FCST MODELS THAT THE DYNAMICS PRODUCING THE HEAVIER PRECIP WILL CONTINUE OVER THE AREA THROUGH AT LEAST 10 PM BEFORE MOVING TO THE EAST OF A PAGE TO FLAGSTAFF TO CANYON CITY LINE. PER THE LATEST GFS...A STRONG SHORTWAVE IS MOVING INTO SOUTHWEST AZ THIS AFTERNOON...THIS FEATURE MOVES NORTHWARD OVER THE PRECIP BAND AT AROUND 00Z. PER 88D RADARS...THE PRESENTS OF THIS VORT FEATURE HAS ALREADY BEGUN TO ENHANCE PRECIP FROM MARICOPA COUNTY NORTHWARD TO FLAGSTAFF. THE 700 MB TEMPERATURE GRADIENT ALONG THE COLD FRONT TIGHTENS DURING THE 00Z TIME STEP. THE TIGHTENING OF THE TEMP FIELD WILL HELP BRING SNOW LEVELS DOWN FASTER THAN CURRENT MODELS ADVERTISE. ALSO THE 500-300 MB TEMP ADV MAXS OVER YAVAPAI COUNTY ALONG WITH THE THE PV-ADVECTION WITHIN THE SAME LAYER. WE ARE EXPECTING THE PRECIP RATES TO INCREASE DURING A 3 TO 4 HOUR TIME PERIOD AROUND 00Z AS THIS FEATURE LIFTS NORTH ACROSS THE FRONTAL BAND. BECAUSE OF THE COOLING AT THIS TIME AND THE INCREASE IN PRECIP INTENSITY...WE HAVE DECIDED ON A SNOW ADVISORY FOR ZONE 6...15...16...AND 17. && .FGZ WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THRU 2400 FOR COCONINO AND YAVAPAI COUNTIES INCLUDING ZONES 004>008-015-018-037. URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH 445 PM MST INCLUDING AZ ZONES 004-006>008-037 WIND ADVISORY THRU 2000 ZONES 010>014-040. SNOW ADVISORY THROUGH 600 AM MST SATURDAY MORNING FOR AZ ZONES 004-006-015-016-017 ABOVE 7500 FEET WHITE MOUNTAINS AND FOR THE REST 6500 FEET. && TC
Hazardous weather outlook, Oct 21, 6:30 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 630 AM MST THU OCT 21 2004 AZZ004>018-024-037>040-211921- BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY- KAIBAB PLATEAU-LITTLE COLORADO RIVER IN APACHE COUNTY- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- MARBLE CANYON AND GLEN CANYON-NORTHEAST PLATEAUS AND MESAS- NORTHEAST PLATEAUS AND MESAS - SOUTH OF HWY 264-NORTHERN GILA- OAK CREEK AND SYCAMORE CANYONS-SOUTHERN GILA/TONTO NF FOOTHILLS- WESTERN MOGOLLON RIM INCLUDING FLAGSTAFF-WHITE MOUNTAINS- YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS- 630 AM MST THU OCT 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A STRONG AND MOIST PACIFIC STORM SYSTEM AND ASSOCIATED COLD FRONT WILL CONTINUE TO MOVE ACROSS ARIZONA TODAY. AHEAD OF THE COLD FRONT...WINDS WILL BECOME STRONG AND GUSTY LATER THIS MORNING AND CONTINUE UNTIL THIS EVENING. A WIND ADVISORY HAS BEEN ISSUED FOR PORTIONS OF EASTERN ARIZONA. SEE PRODUCT PHXNPWFGZ FOR ADDITIONAL INFORMATION. AREAS OF WIDESPREAD MODERATE-TO-HEAVY RAINFALL ARE EXPECTED TO DEVELOP THIS MORNING AND CONTINUE UNTIL THIS EVENING AS THE STORM SYSTEM AND COLD FRONT MOVE ACROSS ARIZONA. RAINFALL AMOUNTS OF 1 TO 3 INCHES...WITH LOCALLY HEAVIER AMOUNTS...ARE EXPECTED ACROSS PORTIONS OF YAVAPAI AND COCONINO COUNTIES. A FLOOD WATCH CONTINUES FOR THESE LOCATIONS. SEE PRODUCT PHXFFAFGZ FOR ADDITIONAL INFORMATION. SNOW LEVELS REMAIN VERY HIGH THIS MORNING BUT ARE EXPECT TO FALL QUICKLY LATER THIS AFTERNOON AND OVERNIGHT...FINALLY BOTTOMING OUT AT AROUND 6500 FEET IN THE WESTERN HALF OF ARIZONA...AND AROUND 7500 FEET IN THE EASTERN HALF. BECAUSE OF THE WARM CHARACTER OF THIS STORM...SNOWFALL AMOUNTS ARE EXPECTED TO REMAIN LIGHT WITH ONLY A FEW INCHES OVER THE HIGHER TERRAIN...WITH THE LARGEST AMOUNTS EXPECTED OVER THE KAIBAB PLATEAU AND THE HIGHER ELEVATIONS OF THE SAN FRANCISCO PEAKS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.